*Warning* Lithium and Sun

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

nomorestigma
New Member


Date Joined Aug 2007
Total Posts : 14
   Posted 8/6/2007 4:11 PM (GMT -7)   

So many people criticize Lithium, however dramatic, it pretty much saved my life.  I am very fortunate to have few side effects from it, and moods are pretty stable. 

The only close call I did have with Lithium was, and truly my own fault:  I went to an open market in the summer about 3 years ago; no hat on, no bottle of water, ate no breakfast and stood out in the hot sun for 2-3 hours.  Came home, started feeling nauseous (flu symptoms), headed to bed, sudden cramps, diarreah and then suddenly I fainted.  I was staying with a friend and she got me to ER.  Turns out I was severely dehydrated, had to be hospitalized for 3 days on IV and doctors said I would have needed dialysis if I had waited.  I was shocked and stunned!

No lasting effects though - my own fault.  Even if I had had the water or hat, I think things would have been ok.

I'm still on Lithium and still have stable moods.

Deb

http://cherished79.wordpress.com

 


olivia of course
Veteran Member


Date Joined Jul 2006
Total Posts : 1523
   Posted 8/6/2007 4:26 PM (GMT -7)   
nomorestigma,
 
I have had a few reactions to lithium, been on it about 1 1/2 years now.  I found that some brands of lithium make me more sick than the other.  One of the lithium brands made me really sick, and even made me vomit a few times.  That was really my fault, because I did not eat before taking it.
 
The other brand made me dizzy, sick to my stomach, headaches, you name it.  This was my fault too, I didn't drink enough water in my system (my level went from 1.1 to 1.7 in less than two weeks).  I usually drink 10-12 cups of fluids a day (mostly water), I force myself to drink even if I don't feel thirsty.  Now I can drink without the struggle, on a hot summer day if I know I am going outside I drink lots of fluids.
 
The good thing is, you figured what was wrong, sooner than later.
Olivia
Moderator, Bipolar
 
Dx:  Bipolar 1, Anxiety-Panic Disorder
Support HealingWell: 
http://www.healingwell.com/donate
"Don't let your yesterday, ruin your today"


nomorestigma
New Member


Date Joined Aug 2007
Total Posts : 14
   Posted 8/6/2007 4:35 PM (GMT -7)   
I really was stupid in this case. I used to never eat breakfast, and then venturing out, which was to be the only hottest day in May that we had seen in years (FIGURES). Then #2 - no water - kind of duh! right there too, especially outdoors in the market.

Anyways, hindsight. The hospital scared me though - IV for 3 days!!! Geesch! This really is a dangerous med if not taken or used properly. I learned my lesson, and as you stated - sooner or later.

I have to drink alot too during the day - always a bottle by my side. But, this drug has saved my well being (along with Lamictal), so it's worth it.

Deb

olivia of course
Veteran Member


Date Joined Jul 2006
Total Posts : 1523
   Posted 8/6/2007 5:21 PM (GMT -7)   
You have to watch out for the sun on lamictal too.  I broke out in hives a few years ago when I went to the beach.  It's not Steven-Johnsons, but you are prone to get minor rashes from it.  I was on Lamictal for almost 2 years in the past I stopped because it wasn't working for me anymore.  But it's a good drug non the less.
 
I'm glad you are feeling better, going to the hospital is scary.  I don't like them that much anymore, I have been there too many times before.


Olivia
Moderator, Bipolar
 
Dx:  Bipolar 1, Anxiety-Panic Disorder
Support HealingWell: 
http://www.healingwell.com/donate
"Don't let your yesterday, ruin your today"


nomorestigma
New Member


Date Joined Aug 2007
Total Posts : 14
   Posted 8/6/2007 6:24 PM (GMT -7)   
And to make things much scarier - are you ready for this....the resident said I had a bowel obstruction and was going to arrange for an operating room. It was a small hospital, very late at night so not many people around. But I am freaking out when they mentioned *operation*. Anyways, the senior resident came down, looked at the X-rays and after some discussion came back and basically said it was severe dehydration (sun stroke) and I was to me put on IV immediately and hospitalized. BOWEL OBSTRUCTION? Where did that come from - I had diarreah. Hmmm, thank goodness for other doctor's opinions.

Deb

olivia of course
Veteran Member


Date Joined Jul 2006
Total Posts : 1523
   Posted 8/6/2007 9:02 PM (GMT -7)   
That's scary, they were talking about surgery when all you needed was to get hydrated. I'm glad about the other doc who figured it out. Hang in there and remember to drink lots of fluids before going out of doors. Lithium is like salt, it dehydrates you if you don't drink a lot of liquids.
Olivia
Moderator, Bipolar
 
Dx:  Bipolar 1, Anxiety-Panic Disorder
Support HealingWell: 
http://www.healingwell.com/donate
"Don't let your yesterday, ruin your today"


jerseycherries
Regular Member


Date Joined May 2007
Total Posts : 178
   Posted 8/7/2007 9:48 AM (GMT -7)   
i'm glad that this was posted because i'm on lithium and lamictal and didnt know i needed to be so careful. luckily for me i havent been out in the sun and heat too much lately. so thank you to you both.
I have bipolar disorder, panic attacks w/agoraphobia, social anxiety, diabetes, asthma, and high blood pressure.
 
~ Life is short but I am not. ~

New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 10, 2016 11:35 AM (GMT -7)
There are a total of 2,735,961 posts in 301,341 threads.
View Active Threads


Who's Online
This forum has 151440 registered members. Please welcome our newest member, Ian88.
260 Guest(s), 12 Registered Member(s) are currently online.  Details
scottishlymielady, PeteZa, wthj53, Tick41, pmm73, Ariel Smith, poohcheez, Traveler, Jozuck12, SueCAll, Tim Tam, Tall Allen


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer